Kansas, 2005

Damaging Wind in Kansas, June 12, 2005

June 12, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 12, 5:37 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 12, 5:37 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
637 PM CDT SUN JUN 12 2005

.AVIATION...

FOR THE 00Z TAFS...TIMING THUNDERSTORMS FOR THIS EVENINGS TERMINAL
FORECAST IS A CHALLENGE TO SAY THE LEAST. MESOSCALE COLD
FRONT/OUTFLOW SHOULD CONTINUE TO STEADILY MARCH EASTWARD THIS
EVENING BRINGING A WIND SHIFT TO THE WEST WITH A PERIOD OF GUSTY
WINDS LIKELY AT JLN AND POSSIBLE AT SGF. SHRA/TSRA OVER NORTHEAST OK
WILL LIKELY CLIP THE JLN AREA BY MID EVENING AND HAVE INCLUDED
THUNDER FOR THAT TIME PERIOD THERE. GIVEN ITS SLOW EASTWARD MOVEMENT
IT IS UNCLEAR IF THUNDERSTORMS WILL MAKE IT INTO THE SGF AREA BEFORE
WEAKENING AFTER SUNSET SO OPTED TO KEEP THUNDER OUT OF SGF. AFTER
MIDNIGHT A LOT WILL HINGE ON HOW THE THUNDERSTORMS OVER WESTERN
OKLAHOMA ORGANIZE AND MOVE. FOR NOW KEPT PRECIP MORE SHOWERY BUT
ONCE THOSE STORMS BEGIN TO TIP THEIR HAND THEN TAFS MAY NEED TO BE
AMENDED. GIVEN THE UNCERTAINTIES WITH TONIGHT THUNDERSTORMS DIDNT
EVEN BOTHER WITH TOMORROW YET

IZZI

&&

.UPDATE...

WILL BE MAKING SOME MINOR TWEAKS SHORTLY TO THIS EVENINGS GRIDS
SHORTLY TO BETTER REFLECT CURRENT TRENDS WITH CONVECTION AND ALSO
TEMPS/WINDS BEHIND THE OUTFLOW BOUNDARY.

IZZI

&&

.DISCUSSION...

MESOSCALE CONVECTIVE DISCUSSION...CONVECTION CONTINUES TO DEVELOP
ALONG THE LEADING EDGE OF AN ADVANCING COLD POOL OVER EASTERN
OKLAHOMA. CONVECTION IS ONLY SLOWLY MOVING EASTWARD AND THE NEODESHA
PROFILER SHOWS WHY...THERE IS NEARLY UNIDIRECTIONAL FROM THE SSW
FROM THE SURFACE UP TO 300MB. CONSIDERABLE AMOUNT OF MID/UPPER LEVEL
DRY AIR IS PRESENT...WHICH IS QUITE EVIDENT WATER VAPOR IMAGERY.
CONVECTION WILL LIKELY CONTINUE TO DEVELOP ALONG THE LEADING EDGE OF
THE COLD POOL AS IT MOVES EASTWARD INTO OUR WESTERN
COUNTIES...HOWEVER WOULD EXPECT A GRADUAL WEAKENING TREND AS SURFACE
BEGINS TO STABILIZE AFTER SUNSET. NARROW AXIS OF MODERATE TO STRONG
INSTABILITY IS PRESENT FROM EASTERN OKLAHOMA NORTHWARD INTO THE
KS/MO BORDER REGION WITH MLCAPES IN EXCESS OF 2000 J/KG. CONTINUED
INTENSE CONVECTIVE DEVELOPMENT INTO THE POOL OF MID/UPPER LEVEL DRY
AIR COULD LEAD TO SOME OCCASIONAL WET MICROBURSTS THIS EVENING.

ANOTHER CLUSTER OF THUNDERSTORMS IS ORGANIZING OVER WESTERN OKLAHOMA
AND ONCE IT ESTABLISHES A STRONGER COLD POOL IT SHOULD BECOME A
FORWARD PROPAGATING MCS LATER THIS EVENING AS THE LOW LEVEL JET
DEVELOPS. FORWARD PROPAGATING CORFIDI VECTORS OVER OK THIS EVENING
WOULD SUGGEST THIS SYSTEM WOULD HAVE THE POTENTIAL TO BOW OUT AND
MOVE VERY RAPIDLY EASTWARD AT 50KT+...WITH WIDESPREAD WIND DAMAGE A
CONCERNS SOUTH OF THE OUTFLOW BOUNDARY. MCS SHOULD BEGIN TO
PROPAGATE MORE NORTHEAST OVERNIGHT AND INTO OUR CWA AFTER MIDNIGHT.
IN ADDITION TO THE THREAT FOR DAMAGING WINDS SOUTH OF WHEREVER THE
COLD POOL EVENTUALLY SETTLES...THE POTENTIAL FOR RATHER SIGNIFICANT
FLOODING COULD DEVELOP ALONG THE TAIL WIND OF THE MCS AS NEARLY
UNIDIRECTIONAL FLOW SHOULD ALLOW FOR UPWIND PROPAGATION THAT WOULD
RESULT IN A VERY SLOW NET MOVEMENT. WITH ALL THE MESOSCALE FEATURES
THAT WILL COME INTO PLAY IT IS TOO EARLY TO PINPOINT WHERE THIS
THREAT WILL DEVELOP...BUT OUR CWA IS CERTAINLY NOT OUT OF THE WOODS.

IZZI

&&

.PREVIOUS DISCUSSION...

MAIN FOCUS THROUGH TOMORROW NIGHT WILL BE WITH CONVECTION WITH
SEVERE STORMS AND FLOODING POTENTIAL.

CURRENTLY...OUTFLOW BOUNDARY FROM THIS MORNINGS MCS WHICH TRACKED
NORTHWEST OF THE CWA WAS LOCATED FROM NORTHEAST MISSOURI INTO WEST
CENTRAL MISSOURI.  VISIBLE IMAGERY SHOWS A CU FIELD WHICH DEVELOPED
ALONG THIS BOUNDARY ACROSS WESTERN MISSOURI AND A FEW STORMS HAVE
RECENTLY(AS OF 18Z) DEVELOPED ACROSS ST. CLAIR COUNTY.  MEANWHILE
ANOTHER THUNDERSTORM COMPLEX HAD DEVELOPED THIS MORNING ACROSS
WESTERN OKLAHOMA WITH STRONG/SEVERE THUNDERSTORMS FROM WESTERN
OKLAHOMA INTO NORTH CENTRAL OKLAHOMA AND ENTERING EASTERN KANSAS.
UPPER LEVEL FLOW HAS SHIFTED FROM YESTERDAY TO A MORE SSW TO NNE
ORIENTATION FROM YESTERDAYS MORE SW ORIENTATION AS UPPER LEVEL
TROUGH DEEPENS TO THE WEST.  THIS SHOULD KEEP MORE ORGANIZED
CONVECTION TO THE WEST THIS AFTERNOON AND EVENING WITH EASTERN
PERIPHERY OF STORMS CLIPPING OUR WESTERN CWA.  WOULD EXPECT MORE
SCATTERED CONVECTION ACROSS OUR WESTERN CWA THIS AFTERNOON AND
EVENING AND MAINLY AROUND THE PREVIOUSLY MENTIONED OUTFLOW
BOUNDARY.  EASTERN SECTIONS OF CWA REMAIN IN SUBSIDENCE REGION OF
TROPICAL DEPRESSION ARLENE WHICH WAS CENTERED OVER WESTERN KENTUCKY
EARLY THIS AFTERNOON.  MAIN CLOUD COVER/PRECIPITATION ASSOCIATED
WITH THIS IS REMAINING WELL TO THE EAST OF THE AREA AND SHOULD BE OF
NO CONCERN FOR OUR CWA THIS AFTERNOON OR TONIGHT.

NEXT 24 HOURS COULD BE A WET STORMY ONE FOR A GOOD PORTION OF THE
CWA A STRONG UPPER LEVEL SYSTEM OVER THE ROCKIES CLOSES OFF AND
TRACKS EAST ACROSS THE PLAINS AND INTO THE MISSISSIPPI VALLEY
REGION.  THE LOW LEVEL JET IS EXPECTED TO INCREASE TONIGHT ACROSS
THE SOUTHERN AND CENTRAL PLAINS WHILE SHORTWAVE ENERGY AND UPPER
LEVEL JET STREAK BEGIN TO ROUND THE BASE OF THE CLOSED LOW.  WOULD
EXPECT CONVECTION TO INCREASE AND INTENSIFY TONIGHT ACROSS THE
PLAINS AND THEN MOVE INTO WESTERN SECTIONS OF THE CWA.  SOME OF
THESE AREAS HAVE RECEIVED SEVERAL INCHES OF RAINFALL THIS PAST WEEK
AND THE GROUND IS ALREADY SATURATED.  ONE HOUR FLASH FLOOD GUIDANCE
VALUES OF AROUND 0.8 TO 1.0 INCH WERE FOUND OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI.  APPEARS AS THOUGH THIS AREA COULD RECEIVE ONE
TO TWO INCHES OF WIDESPREAD RAIN WITH LOCALIZED HIGHER AMOUNTS
THROUGH MONDAY AND HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH
THROUGH MONDAY AFTERNOON.

MONDAYS SEVERE CHANCES MAY RIDE ON HOW MUCH INSTABILITY CAN DEVELOP
DURING THE AFTERNOON.  IF SOME CLEARING CAN TAKE PLACE...AFTERNOON
CAPES OF 1500 TO 2500 J/KG MAY BE ACHIEVED.  UPPER DYNAMICS ALSO
CERTAINLY IN PLACE WITH JET STREAK PUSHING ACROSS NORTHERN MISSOURI
AND PLENTY OF UPPER LEVEL VORTICITY.  SHEAR LOOKS TO GREATLY
INCREASE FROM TODAYS MINIMAL VALUES BY LATE TONIGHT AND MONDAY AND
WOULD BE SUPPORTIVE OF SUPERCELLS.  HEAVY RAINS WILL ALSO BE LIKELY
AND FUTURE SHIFTS MAY NEED TO MONITOR EVOLUTION OF STORMS TONIGHT
FOR POSSIBLE EXTENSION OF FLASH FLOOD WATCH FURTHER EAST.

FRONTAL BOUNDARY SHOULD PUSH THROUGH THE CWA ON MONDAY NIGHT AND
ENDING THE THUNDERSTORM CHANCES FROM NORTHWEST TO SOUTHEAST
OVERNIGHT.

EXTENDED PERIOD WILL BEGIN WITH UPPER RIDGE CENTERED TO THE WEST
ACROSS THE PLAINS AND SOUTHERN ROCKIES BRINGING NORTHWEST FLOW TO
THE AREA.  FRONT SHOULD REMAIN TO THE SOUTH OF THE FORECAST AREA
WITH COOLER AND DRIER AIR MASS THAN WHAT THE REGION HAS SEEN THE
PAST WEEK.  UPPER RIDGE WILL GRADUALLY BUILD EASTWARD AND INTO THE
CENTRAL U.S. BY THE WEEKEND ALONG WITH THE RETURN OF SOUTHERLY LOW
LEVEL FLOW.  HAVE KEPT PRECIPITATION OUT OF THE FORECAST THROUGH
NEXT SUNDAY BUT MAY NEED TO MONITOR FOR RIDGE TOPPING SHORTWAVES
THAT THE GFS IS DEVELOPING ON THURSDAY INTO FRIDAY.  SHOULD SEE
TEMPERATURES WARMING BACK UP BY THE END OF NEXT WEEKEND.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLASH FLOOD WATCH NORTHWEST OF AN ANDERSON TO WARSAW LINE THRU
MON AFTERNOON.
.KS...FLASH FLOOD WATCH THRU MON AFTERNOON.

WFO SGF
Hazardous weather outlook, Jun 12, 2:57 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN JUN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
357 PM CDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY
  RAINFALL. SOME STORMS TONIGHT MAY BE CAPABLE OF PRODUCING:
    DAMAGING WINDS IN EXCESS OF 70 MPH.
    HAIL UP TO THE SIZE OF NICKELS.
    FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  ONE OR MORE COMPLEXES OF THUNDERSTORMS WILL AFFECT OR DEVELOP
  OVER WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON
  AND TONIGHT. THE GREATEST CHANCE FOR SEVERE WEATHER AND
  THUNDERSTORMS IN GENERAL WILL BE WEST OF A VERSAILLES TO CASSVILLE
  LINE...THEN AFFECTING CENTRAL AND SOUTH CENTRAL MISSOURI WELL
  AFTER MIDNIGHT.

  DISCUSSION:

  A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER FAR WESTERN
  MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON. ONE OR MORE
  LARGE THUNDERSTORM COMPLEXES OVER KANSAS AND OKLAHOMA WILL
  AFFECT WESTERN PORTIONS OF THE OUTLOOK AREA FROM LATE THIS
  AFTERNOON INTO THE OVERNIGHT HOURS. STRONG DAMAGING WIND GUSTS UP
  TO 70 MPH APPEAR TO BE THE MAIN THREAT...ALTHOUGH HAIL UP TO THE
  SIZE OF NICKELS WILL ALSO ACCOMPANY MANY OF THESE STORMS. THE
  SEVERE THREAT THROUGH THE OVERNIGHT HOURS WILL BE GREATEST WEST OF
  AN OSAGE BEACH TO BRANSON LINE. IN ADDITION...MUCH OF WESTERN
  MISSOURI AND EXTREME SOUTHEAST KANSAS HAS RECEIVED AN
  ABUNDANCE OF RAINFALL OVER THE PAST TWO WEEKS...AND EXCESSIVE
  RAINFALL IS AGAIN POSSIBLE THIS EVENING AND OVERNIGHT. A FLOOD
  WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST CENTRAL...SOUTHWEST
  MISSOURI AND EXTREME SOUTHEAST KANSAS FOR TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING EARLY MONDAY MORNING ACROSS
  MUCH OF THE OUTLOOK AREA...BUT SHOULD EXIT THE OZARKS REGION BY
  MIDDAY. IF SUFFICIENT SUNSHINE CAN DEVELOP IN THE WAKE OF THIS
  SYSTEM...THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER
  EVENT ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS
  MONDAY AFTERNOON AND MONDAY EVENING. AN UNUSUALLY STRONG STORM
  SYSTEM OVER THE PLAINS WILL PROVIDE STRONG VERTICAL WIND
  SHEAR THAT WILL SUPPORT SUPERCELL THUNDERSTORMS CAPABLE OF
  PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
  PERSONS SHOULD KEEP ABREAST OF THIS DEVELOPING SITUATION AND
  MONITOR LATER OUTLOOKS THIS EVENING AND EARLY MONDAY.

  THUNDERSTORM CHANCES WILL END WITH THE PASSAGE OF A COLD FRONT
  MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED WEST OF A WARSAW TO CASSVILLE
  LINE LATE THIS AFTERNOON AND TONIGHT. SPOTTERS AND EMERGENCY
  MANAGERS SHOULD ALSO PREPARE FOR ACTIVATION MONDAY AFTERNOON AND
  EVENING REGION WIDE.

  SPOTTERS ARE ALSO URGED TO CALL IN REPORTS OF RAINFALL AND
  FLOODING INTO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOOKBINDER

In the hours before

Special weather statement, Jun 12, 2:44 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT SUN JUN 12 2005

KSZ073-097-101-MOZ055-066>068-077>079-088>089-093>094-
101-130400-
BOURBON-CHEROKEE-CRAWFORD-BARTON-BENTON-CEDAR-DADE-HICKORY-
JASPER-LAWRENCE-MCDONALD-NEWTON-POLK-ST. CLAIR-VERNON-
344 PM CDT SUN JUN 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
467 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHEAST KANSAS

BOURBON... CHEROKEE... CRAWFORD...

IN MISSOURI THIS WATCH INCLUDES 12 COUNTIES

IN CENTRAL MISSOURI

BENTON... HICKORY... ST. CLAIR...

IN SOUTHWEST MISSOURI

BARTON... CEDAR... DADE...
JASPER... LAWRENCE... MCDONALD...
NEWTON... POLK... VERNON...

THIS INCLUDES THE CITIES OF...LAMAR...HERMITAGE...FORT SCOTT...
WARSAW...COLE CAMP...GREENFIELD...BAXTER SPRINGS...COLUMBUS...
PITTSBURG...ANDERSON...PINEVILLE...EL DORADO SPRINGS...STOCKTON...
NEOSHO...BOLIVAR...NEVADA...APPLETON CITY...OSCEOLA...AURORA...
MOUNT VERNON...JOPLIN AND CARTHAGE.

The radar

The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 12, 6:05 PM CST
Where
Crawford County, Mc Cune
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -95.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455859.